April 27, 2017 at 1:11 pm #1107bombsh3llParticipant
Can anybody using Diamox or Topiramate with success give me some advice?
I’m right where I was several months ago feeling like my head is going to explode, and wishing I’d kept the batch of Diamox (acetazolamide here in the UK) that I ordered to try initially.
I’m not normally a quitter but it gave me some pretty unpleasant side effects when I first tried it. For my first few doses I quartered a 250mg tablet. I have severe orthostatic intolerance and was worried about the diuretic effect making this worse. I didn’t notice that much difference in either headache or POTS, but did get what I felt was a rebound headache worsening when it wore off.
A couple of weeks later I was really desperate so I took a whole pill – this gave me numbness and pins and needles in my hands feet and face – like a stroke but it affected both sides. After that scare I got rid of the rest down the safety disposal at work.
Now I think I was hasty. Did I give it a proper try and simply couldn’t tolerate it? If I had some left I’d try it again now. It couldn’t have been that my bicarb dropped as I wasn’t on it for more than a day or two.
I’m now thinking of ordering some Topiramate which I understand to be a milder alternative. I have no help from the NHS so buy my meds online. I did get an MRI scan (lying down) 2 weeks ago and have not had the result yet – I assume if I had a brain tumour or other nasty I would have been called straight away so taking this as a good sign 🙂
Has anyone used this and did it help? How long do you need to stick at it to see any benefit and for the side effects to go away?
I’d love to hear any experiences positive or negative.
B xxxApril 29, 2017 at 1:31 pm #6155Dr. DianaKeymaster
Hi Bombsh3ll, I’m sorry to hear about your trials and tribulations trying to figure out if Diamox is right for you! I will tell you that it is critical to differentiate between normal (and temporary) side effects of Diamox (such as numbness and tingling) from adverse effects. Most people do experience numbness and tingling — but this STOPS by about the two week mark. Of course, it is critical to monitor your CO2 levels, so you don’t miss out on the good effects while you gut through the side effects! Topamax is commonly used for migraines, which can easily be confused with high intracranial pressure headaches, but it does a fairly poor job of lowering intracranial pressure (the amount of carbonic anhydrase inhibitor effect is fairly small). There are few better tests of high intracranial pressure treatment response than Diamox, I’m afraid. I hope, hope, hope you can get the answers you need,
though, my friend! 🙂May 15, 2017 at 7:42 am #6164bombsh3llParticipant
Thanks Dr Diana,
I have ordered some more diamox and am going to give it a longer trial this time. Would you recommend taking it consistently or only when the headache is present? I have severe OI and feel I am very volume deplete so keeping diuretic effects to a minimum is important to me. Do people normally start with a very low dose e.g. quarter of a pill & build up or go right onto the full pill? Also what would you consider an adequate length of trial to see if it helps? I ordered 60 x 250mg tabs.
B xxxMay 23, 2017 at 7:28 am #6170PalominoMorganParticipant
I don’t think Dr D can offer specific dosage amounts to patients she hasn’t seen as a patient. I will share my patient experience as I have used both meds you mention. I took Topriamate for reasons other than high ICO though any good in that dept was a bonus. Topriamate has some odd side effects that pretty much everyone I know who has tried it or is using it experienced. I had annoying tingling in my feet or hands. My doctor’s trick to eat a banana right away helped with that one. Also, anything with fat tasted awful. Losing weight was easier because fat tasted almost rancid. It ruined chocolate for me while on it. It also has a weird effect with carbonated drinks. Ewww. Just eww. I also noticed eventually that it stopped me from sweating. That was the major symptom that was a life changer and eventual deal breaker for me. I was so intolerant to heat I was basically a shut in with AC high and ice packs on me.
I tapered myself off the Topriamate and noticed within a couple weeks I was sweating again. In buckets. Like I did growing up. I now need at least 3 or 4 Poweades a day BUT I am more heat tolerant. I can ride my recumbent trike. I can walk 6 houses to the stop sign and back. I can do housework in moderation. I need a sweatband again to avoid sweat rashes but I will take that over being bed ridden because I couldn’t handle heat over 62 degrees F.
As for diamox, I get generic version too. I am on 250mg 3 times a day. I weigh close to 309 pounds. From what I understand my dosage is fairly high or on the high side. I did notice I needed to increase it after stopping Topriamate. I would encourage anyone to taper on and off any new supplements, medications, or treatments. Our bodies don’t handle change well and it can make it hard to decipher the benefits vs side effects. If it were me I would keep a short journal with dosage and symptoms noticed, changed or missing, each day. Relying on our brains can be tricky and biased. Thanks Brain Fog.
I also have a prescription for generic lasix. I take that as needed when the edema in my legs or body is extra noticeable. I try to limit my usage to keep it effective and. Evause I end up needing to pee every 20 minutes on it. Yay and boo.
I am on half of the pharmacy per my cardiologist. It is all there for a reason though and I have eliminated those I could. Diamox is a life long friend for me it seems. I also no longer take. I are as my levels were getting too altered with daily bicarbonate usage per a specialist. So, that’s my take on bicarbonate as well.
Please remember that I am a zebra. Even among zebras, I am an outlier so take my experiences in to consideration keeping that in mind.
- You must be logged in to reply to this topic.